Alert archive / California / Winter Storm Warnings in 2017
Winter Storm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Feb 8, 2017, 2:52 PM PST. It took effect at Feb 9, 2017, 6:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2017, 2:52 PM PST (22:52 UTC)
- In effect from
- Feb 9, 2017, 6:00 PM PST
- Expired
- Feb 9, 2017, 4:29 AM PST
- In force
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
225 WWUS46 KSTO 082252 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 252 PM PST Wed Feb 8 2017 CAZ069-102300- /O.NEW.KSTO.WS.W.0009.170209T1800Z-170211T0900Z/ West Slope Northern Sierra Nevada- Including the city of Blue Canyon 252 PM PST Wed Feb 8 2017 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THURSDAY TO 1 AM PST SATURDAY... The National Weather Service in Sacramento has issued a Winter Storm Warning for heavy snow, which is in effect from 10 AM Thursday to 1 AM PST Saturday. * MAIN IMPACTS: UNPREPARED TRAVELERS MAY EXPERIENCE VERY LONG DELAYS. EXPECT TRAVEL DELAYS AND POSSIBLE CHAIN CONTROLS. MODERATE TRAVEL PROBLEMS LIKELY. POOR VISIBILITY WILL MAKE FREEWAY SPEEDS VERY HAZARDOUS. TRUCKS WILL LIKELY REQUIRE CHAINUPS. * CONFIDENCE...HIGH * LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes Interstate 80 over Donner Pass, Highway 50 Over Echo Pass, Highway 88 Over Carson Pass, Highway 4 over Ebbetts Pass, Highway 108 over Sonora Pass, and Highway 120 over Tioga Pass. * SNOW ACCUMULATIONS...18 to 24 inches possible. * OTHER IMPACTS...South to Southwest winds 25 to 40 mph, with gusts between 50 and 70 mph for higher mountains through Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible. Only travel in an emergency. If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
2 follow-up statements
978
WWUS46 KSTO 090455
WSWSTO
URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
855 PM PST Wed Feb 8 2017
...Winter Storm will bring strong winds and lower snow levels
Thursday night to the West Slope of the Sierra Nevada...
.A winter storm will move into the area on Thursday. Snow levels
are expected to lower Thursday evening to below pass levels. Some
uncertainty in the timing of when snow levels fall below pass
levels still exist but are expected to fall below major
Trans-Sierra passes at some point during the evening.
CAZ069-092315-
/O.EXT.KSTO.WS.W.0009.170210T0200Z-170211T0900Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
855 PM PST Wed Feb 8 2017
...WINTER STORM WARNING NOW IN EFFECT FROM 6 PM THURSDAY TO 1 AM
PST SATURDAY FOR THE WEST SLOPE OF THE SIERRA NEVADA...
* MAIN IMPACTS: Expect travel delays and possible chain controls.
Moderate travel problems likely. Poor visibility and slick roads
will likely make normal speeds hazardous. Trucks will likely
require chainups.
* CONFIDENCE...High.
* LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes
Interstate 80 over Donner Pass, Highway 50 Over Echo Pass,
Highway 88 Over Carson Pass.
* SNOW ACCUMULATIONS...18 to 24 inches possible over the peaks and
up to a foot around pass levels.
* OTHER IMPACTS...South to Southwest winds 25 to 40 mph, with
gusts between 50 and 70 mph for higher mountain elevations
through Friday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.
Only travel in an emergency. If you must travel, keep an extra
flashlight, food, and water in your vehicle in case of an
emergency.
&&
Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento
$$740 WWUS46 KSTO 091229 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 429 AM PST Thu Feb 9 2017 ...Winter storm will bring snow and breezy winds down to pass levels starting Thursday afternoon. .A Pacific frontal system moving into northern California today will bring strong winds and rain to most of the Sierra Cascade range passes. Snow levels will lower late this afternoon however and become low enough to start impacting pass levels by early evening. Although winds will be decreasing, the Sierra Cascade range will see continued breezy winds through the night. Snow showers will continue through the day on Friday finally dropping off by late Friday evening. CAZ069-100045- /O.CAN.KSTO.WS.W.0009.170210T0200Z-170211T0900Z/ /O.NEW.KSTO.WW.Y.0008.170210T0000Z-170211T0600Z/ West Slope Northern Sierra Nevada- Including the city of Blue Canyon 429 AM PST Thu Feb 9 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST FRIDAY... ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Sacramento has issued a Winter Weather Advisory for heavy snow and breezy winds which is in effect from 4 PM this afternoon to 10 PM PST Friday. * MAIN IMPACTS: Expect travel delays and possible chain controls. Moderate travel problems likely. Poor visibility and slick roads will likely make normal speeds hazardous. * LOCATIONS...ELEVATIONS HIGHER THAN 6000 FEET. This includes Interstate 80 over Donner Pass, Highway 50 Over Echo Pass, Highway 88 Over Carson Pass. * TIMING...Expect snow levels to drop to pass levels by late this afternoon or early evening. More steady snow will change to showers on Friday * Snow accumulations...From Thursday evening through Friday evening...4 to 8 inches of snow above 6000 feet but up to 20 inches highest elevations. * Other impacts...South to Southwest wind gusts between 50 and 60 mph for higher mountain elevations this evening causing white- out conditions. Decreasing but breezy winds continuing on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, will cause travel difficulties. Strong winds will also cause limited visibility at times. Be prepared for slippery roads and limited visibilities, and use caution while driving. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento && $$ CAZ068-100045- /O.NEW.KSTO.WW.Y.0008.170210T0000Z-170211T0600Z/ Western Plumas County/Lassen Park- Including the cities of Chester and Quincy 429 AM PST Thu Feb 9 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST FRIDAY... The National Weather Service in Sacramento has issued a Winter Weather Advisory for heavy snow and breezy winds which is in effect from 4 PM this afternoon to 10 PM PST Friday. * TIMING...Expect snow levels to drop to pass levels by late this afternoon or early evening. More steady snow will change to showers on Friday * MAIN IMPACT...Expect travel delays and possible chain controls. Moderate travel problems likely. Poor visibility and slick roads will likely make normal speeds hazardous. * Snow accumulations...From Thursday evening through Friday evening...4 to 8 inches of snow above 6000 feet but up to 20 inches highest elevations. * OTHER IMPACTS...South to Southwest wind gusts between 50 and 60 mph for higher mountain elevations this evening causing white- out conditions. Decreasing but breezy winds continuing on Friday. * LOCATIONS...Lassen Park area above 6000 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, will cause travel difficulties. Strong winds will also cause limited visibility at times. Be prepared for slippery roads and limited visibilities, and use caution while driving. && Interact with us via social media www.facebook.com/nws.sacramento www.twitter.com/nwssacramento $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 4:50 AM PST, 10 hours 2 minutes earlier.
Area forecast discussion, Feb 8, 4:50 AM PST, 10 hours 2 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 450 AM PST Wed Feb 8 2017 .Synopsis... Moderate to heavy precipitation with areas of breezy to gusty winds will continue this week as a series of Pacific storms affect the region. Flooding concerns will continue. Drier weather returns for the weekend. && .Discussion... Very mild and juicy airmass (TPW in excess of an inch) continues to stream up into NorCal ahead of the deep trough over the eastern Pacific. Rain has slackened off for most of interior NorCal overnight, but 12 hour precip amounts of an inch or two still occurred over the foothills and Sierra Nevada to the east of Stockton. Temperatures are very mild early this morning, ranging from the 30s and 40s in the mountains to the 50s and lower 60s elsewhere. Precip will increase across the area today as strong warm- advection moves overhead. Orographic enhancement will focus heaviest precipitation over the mountains north of Redding and across the west slopes of the northern Sierra and southern Cascade Range where additional QPF of 2-4 inches can be expected over the next 24 hours. Very high snow levels will limit snowfall accumulation to just the highest peaks. Surface pressure gradients will continue to tighten across the region today with breezy conditions expected to return. Stronger gusts of 40 mph or higher may develop as early as mid-afternoon across the far northern portion of the Sacramento Valley and surrounding terrain. Gradients will continue to tighten overnight tonight into early Thursday with the Sacramento to Medford gradient forecast to reach about 17 mbs. Gusts of 50 mph or higher will be possible across the northern half of the Sacramento Valley while winds will increase elsewhere across the region. Precip may decrease and shift northward a bit late tonight as the offshore system approaches, then heavy precip returns Thursday into Thursday evening as the front moves south through the area. Another 1-2 inches of rain can be expected in the valley with 3-6 inches in the foothills and mountains likely resulting in more flooding issues. Snow levels are forecast to go below pass levels again Thursday night and motorists should be prepared for winter travel over the Sierra. Showery post-frontal precip is expected Friday with the potential for thunderstorms in the Central Valley if ingredients come together, then drier weather expected to finally return Friday night into the weekend. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) A few snow showers may linger over the mountains into Saturday, but by and large most of the region will be dry under building high pressure. A brief period of breezy north winds will be possible over the weekend, mainly along the western Sacramento Valley and along favored Sierra canyons. High pressure should continue to bring dry weather and perhaps some Valley fog through the middle of next week. Longer-range models are currently suggesting a return to wet weather toward the end of next week. Dang && .AVIATION... Light to moderate rain will continue across much of the region the next 24 hours, with VFR/MVFR conditions expected across the Valley, and IFR/LIFR over the mountains. South winds generally below 10 kt will increase to 10 to 20 kt this afternoon, with gusts up to 40 kt possible near KRDD-KRBL. Dang && .STO WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 2 PM this afternoon to 4 PM PST Thursday for Burney Basin / Eastern Shasta County-Carquinez Strait and Delta- Central Sacramento Valley-Clear Lake/Southern Lake County- Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Feb 8, 2:40 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN SE PACIFIC HOUSE 38.76N 120.50W
02/08/2017 M1.25 INCH EL DORADO CA TRAINED SPOTTER
1.25 INCHES FROM 0700 TO 1400. CALLED BEFORE 1600 DUE TO
PRIOR COMMITENT.
0200 PM HEAVY RAIN SE PACIFIC HOUSE 38.76N 120.50W
02/08/2017 M1.25 INCH EL DORADO CA TRAINED SPOTTER
1.25 INCHES FROM 0700-1400. HAD TO CALL WITH REPORT
BEFORE 1600 DUE TO PRIOR COMMITMENT.
&&
NWSLocal storm report, Feb 8, 2:40 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
240 PM PST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN SE PACIFIC HOUSE 38.76N 120.50W
02/08/2017 M1.25 INCH EL DORADO CA TRAINED SPOTTER
1.25 INCHES FROM 0700-1400. HAD TO CALL WITH REPORT
BEFORE 1600 DUE TO PRIOR COMMITMENT.
&&
NWSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:15 AM PST | Wind Advisory | STO | 40 hr | |
| Feb 8, 10:00 AM PST | River Flood Warning | STO | Butte, Glenn | 15 hr |
| Feb 8, 3:16 PM PST | River Flood Warning | STO | Amador, El Dorado, Sacramento | 60 hr |
Nearby
Winter Storm Warnings in California, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.